Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX

June 25, 2014Culberson County, Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 25, 2014, 4:06 PM CDT for Culberson County, Jeff Davis County, Reeves County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2014, 4:06 PM CDT (21:06 UTC)
Expired
Jun 25, 2014, 4:45 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Culberson County, TX, Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 216 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS54 KMAF 252106
SVRMAF
TXC109-243-389-252145-
/O.NEW.KMAF.SV.W.0174.140625T2106Z-140625T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT WED JUN 25 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...
  SOUTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KENT...OR 35 MILES EAST OF VAN HORN...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  KENT...
  INTERSTATE 10 FROM PLATEAU EAST TO KENT AND THE INTERSTATE 10
  AND INTERSTATE 20 INTERSECTION IN EXTREME WEST CENTRAL REEVES
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3114 10400 3098 10400 3093 10412 3080 10435
      3101 10469 3139 10435
TIME...MOT...LOC 2104Z 299DEG 7KT 3113 10425

$$
1 follow-up statement
341 
WWUS54 KMAF 252126
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT WED JUN 25 2014

TXC109-243-389-252145-
/O.CON.KMAF.SV.W.0174.000000T0000Z-140625T2145Z/
REEVES-CULBERSON-JEFF DAVIS-
426 PM CDT WED JUN 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL JEFF DAVIS...SOUTH CENTRAL CULBERSON AND EXTREME
WEST CENTRAL REEVES COUNTIES...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KENT...OR ABOUT 32 MILES EAST OF VAN HORN...MOVING SOUTH
AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...BORACHO
AND KENT AND ADJACENT INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3114 10400 3098 10400 3093 10412 3080 10435
      3101 10469 3139 10435
TIME...MOT...LOC 2126Z 344DEG 3KT 3111 10430

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:45 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 25, 2:45 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT Wed Jun 25 2014

.DISCUSSION...
Convection continues to develop over the southeast New Mexico
Plains, upper Trans Pecos and Permian Basin early this afternoon.
Cloud cover from this activity is keeping temperatures down, so have
tweaked a few high temperatures down for the remainder of this
afternoon.

A couple of shortwaves in the northwesterly flow aloft is sparking
isolated to scattered showers and thunderstorms across a decent
chunk of the forecast area. In the near term expecting the
activity over the Permian Basin to remain weak but stronger
storms across southeast New Mexico to the Trans Pecos and
Davis Mountains will move east-southeast in the northwest flow
and may impact the Permian Basin later this evening. Shear
is only forecast to be from 20 to 25 knots but capes in excess of
2000 j/kg will probably yield several severe storms with localized
flooding. The Convection should diminish overnight with loss of
heating and the disturbances moving east of the region.

West to northwesterly aloft will continue through the weekend.
Very intense daytime heating along a dryline should allow
isolated to scattered thunderstorms to form each afternoon and
evening Thursday through Sunday from eastern Lea county New
Mexico south and east to include much of west Texas.

By next Monday through Wednesday an upper level ridge is
forecast to strengthen from the southern Rockies to the Gulf
Coast. This will turn the mid level flow to the northeast and
increase subsidence across the forecast area, diminishing
significantly the threat of thunderstorms.

&&

.CLIMATE...For some locations in West Texas and Southeast New
Mexico we are approaching...or are at the hottest climatological
normals for the year. The following is the NCDC climatological
normals for the hottest maximum temperatures during the year.

Location         Temp    Start Date    End Date
--------         ----    ----------    --------
Midland Intl AP   95     June 28       August 9
Odessa            96     June 19       June 25
Andrews           95     June 15       August 11
Seminole          94     July 1        July 10
Snyder            94     July 6        August 14
Fort Stockton     95     June 20       July 3
Alpine            91     June 15       June 20
Hobbs             95     June 13       July 20
Carlsbad          96     June 23       July 1

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  94  71  98  /  30  10  10  20
BIG SPRING TX              68  93  70  96  /  30  10  10  10
CARLSBAD NM                68 100  68 104  /  30  10  10  10
DRYDEN TX                  72  95  73  99  /  10  10  10  10
FORT STOCKTON TX           69  96  74 100  /  30  20  20  30
GUADALUPE PASS TX          67  93  69  96  /  30  10  10  10
HOBBS NM                   66  94  65 101  /  30  10  10  20
MARFA TX                   59  91  58  93  /  30  30  30  20
MIDLAND INTL AIRPORT TX    68  93  73  98  /  30  10  10  20
ODESSA TX                  68  94  73  98  /  30  10  10  20
WINK TX                    68  97  75 102  /  30  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/12
Hazardous weather outlook, Jun 25, 10:53 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 AM CDT WED JUN 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261600-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1053 AM CDT WED JUN 25 2014 /953 AM MDT WED JUN 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS. A FEW STORMS COULD BECOME STRONG TO
SEVERE WITH GUSTY WINDS OVER 50 MPH...HAIL AND HEAVY RAINFALL.
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 25, 2:42 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT WED JUN 25 2014

TXZ057-074-252045-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
242 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CULBERSON COUNTY UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHWEST OF BORACHO AT
241 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL HAIL AND STRONG WINDS GUSTING TO 45 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3146 10438 3101 10432 3117 10485 3146 10480
TIME...MOT...LOC 1941Z 275DEG 8KT 3132 10470
Special weather statement, Jun 25, 3:11 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT WED JUN 25 2014

TXZ057-252045-
VAN HORN AND HIGHWAY 54 CORRIDOR-
311 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHWESTERN CULBERSON COUNTY UNTIL 345 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER VAN
HORN AT 311 PM CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3117 10450 3095 10447 3085 10488 3111 10488
TIME...MOT...LOC 2011Z 253DEG 5KT 3103 10481
Special weather statement, Jun 25, 3:24 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT WED JUN 25 2014

TXZ058-074-075-252100-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
324 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL BREWSTER...NORTHEASTERN JEFF DAVIS...SOUTHERN
REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 400 PM CDT...

SEVERAL THUNDERSTORMS WITH SMALL HAIL UP TO NICKEL SIZE AND GUSTY
WINDS UP TO 55 MPH WERE LOCATED FROM BALMORHEA TO JUST SOUTH OF FT
STOCKTON AT 322 PM CDT...MOVING SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3076 10267 3040 10269 3048 10359 3104 10416
      3122 10389
TIME...MOT...LOC 2022Z 310DEG 11KT 3092 10370
Special weather statement, Jun 25, 3:24 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT WED JUN 25 2014

TXZ057-058-258-252115-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
324 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHERN CULBERSON COUNTY UNTIL 415 PM CDT/315 PM
MDT/...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER OPEN
COUNTRY OF CENTRAL CULBERSON COUNTY...20 MILES SOUTHEAST OF PINE
SPRINGS AT 323 PM CDT/223 PM MDT/...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3157 10419 3147 10438 3148 10465 3148 10484
      3186 10456
TIME...MOT...LOC 2023Z 308DEG 9KT 3161 10454
Special weather statement, Jun 25, 3:38 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT WED JUN 25 2014

TXZ057-058-074-252130-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
338 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL CULBERSON COUNTY UNTIL 430 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES NORTH
OF KENT AT 338 PM CDT...MOVING SOUTHEAST AT 5 MPH.

THIS STORM MAY IMPACT KENT AND ADJACENT INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3162 10410 3149 10408 3133 10409 3111 10411
      3101 10431 3147 10437
TIME...MOT...LOC 2038Z 337DEG 6KT 3124 10426
Special weather statement, Jun 25, 4:05 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT WED JUN 25 2014

TXZ058-074-252200-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
405 PM CDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND
SOUTHERN REEVES COUNTIES UNTIL 500 PM CDT...

THUNDERSTORMS WITH SMALL HAIL UP TO NICKEL SIZE AND GUSTY WINDS UP
TO 55 MPH WERE LOCATED NEAR BALMORHEA AT 404 PM CDT...MOVING SLOWLY
NORTH. THESE STORMS ALSO CONTAINED VERY HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3119 10327 3082 10372 3104 10417 3148 10394
TIME...MOT...LOC 2104Z 226DEG 9KT 3108 10382

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:59 PM CDTSpecial Weather StatementMAF61 min
Jun 25, 2:06 PM CDTSpecial Weather StatementMAFJeff Davis54 min
Jun 25, 2:16 PM CDTSevere Thunderstorm WarningMAFCulberson59 min
Jun 25, 2:36 PM CDTSpecial Weather StatementMAFPecos54 min
Jun 25, 2:42 PM CDTSpecial Weather StatementMAFCulberson63 min
Jun 25, 2:46 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jun 25, 3:11 PM CDTSpecial Weather StatementMAFCulberson34 min
Jun 25, 3:24 PM CDTSpecial Weather StatementMAFPecos36 min
Jun 25, 3:27 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 25, 3:30 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Jun 25, 3:38 PM CDTSpecial Weather StatementMAFCulberson52 min
Jun 25, 4:05 PM CDTSpecial Weather StatementMAFReeves55 min
Jun 25, 4:44 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Jun 25, 4:56 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Pecos, Reeves, Ward3 hr
Jun 25, 5:03 PM CDTSpecial Weather StatementMAFBrewster27 min
Jun 25, 5:08 PM CDTSpecial Weather StatementMAFReeves52 min
Jun 25, 5:45 PM CDTSpecial Weather StatementMAFBrewster30 min
Jun 25, 6:05 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Jun 25, 6:50 PM CDTSpecial Weather StatementMAFScurry40 min
Jun 25, 6:51 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.